Alert archive / Colorado / Winter Storm Watches in 2023

Winter Storm Watch 9, NWS Pueblo, CO

March 14, 20239 counties in Colorado

NWS Pueblo, CO issued this winter storm watch at Mar 14, 2023, 3:49 AM MDT for 9 counties in Colorado. It took effect at Mar 15, 2023, 6:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 14, 2023, 3:49 AM MDT (09:49 UTC)
In effect from
Mar 15, 2023, 6:00 PM MDT
Expired
Mar 15, 2023, 3:42 AM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.8 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2023-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2023-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Mar 13, 11:27 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Mar 13, 11:27 PM MDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1127 PM MDT Mon Mar 13 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 259 PM MDT Mon Mar 13 2023

Key messages:

1) Isolated shower activity this evening expected to come to an end
by midnight.

Currently...Upper shortwave crossing the forecast area today, along
with mostly sunny skies this morning, has helped kick off isolated
shower activity across the higher terrain. Northwest flow aloft is
pushing the activity across the San Luis Valley and is encroaching
upon the I-25 Corridor. Temperatures as of 2 PM have only warmed
into the 40s to around 50F.

Tonight and Tomorrow...The upper disturbance pushes east and exits
the state this evening, and with it goes the dynamics instigating
the isolated shower activity. Mt peaks may get a dusting of snow
with any showers this evening, but these showers with embedded
thunder are expected to come to an end from the northwest to the
southeast by midnight, with clearing skies overnight. Minor ridge of
high pressure then pushes across the Four Corners and Colorado,
providing for a dry and much warmer day for Tuesday. Humidity levels
will drop down below 15 percent during the afternoon tomorrow, but
forecast winds will not be strong enough to warrant any sort of fire
weather highlight.

As for temperatures, expect overnight lows in the teens to lower 20s
fore the high valleys, and in the 20s to near 30F for the plains.
The mercury will then climb into the 50s for the high valleys
tomorrow, and into the 60s for the plains. These maximum temps will
be near normal for the high valleys, and about 5 degrees above
normal for the plains. Moore

.LONG TERM...(Tuesday night through Monday)
Issued at 259 PM MDT Mon Mar 13 2023

Key messages:

1) Some spotty near critical fire weather conditions will be
possible over portions of the plains early Tuesday evening and
possibly Wednesday afternoon as well.

2) Snow will begin to move over the ContDvd beginning late Tuesday
evening and continue to intensify going into Thursday. There will be
rain changing to snow over most of the plains by Thursday afternoon.

3) Snow showers will begin to move in across the higher terrain and
possibly over the plains late Friday through Monday, depending on
the track of a few systems moving through over the weekend through
early next week.

4) Temperatures will be above average through Wednesday, then become
much colder on Thursday and remain cool through the weekend, with
only a slight rebound by early next week.

Detailed discussion:

Tuesday night through Friday...

There could be some near critical fire weather concerns for spotty
locations over the plains due to RH values are getting close to the
threshold and winds that might become strong and gusty enough
through the early evening hours on Tuesday. Otherwise, there will be
clouds moving in over the ContDvd by later in the evening as the
next trough approaches and the southwesterly flow draws up moisture
in the mid levels ahead of it. Lows will be modified given cloud
cover and wind, with some areas of the plains only making it into
the mid 40s for lows due to mixing with the downsloping winds
continuing through the night. It will also be pretty uniform in high
country, with mainly 20s for most areas, and only a few teens for
the highest peaks.

This trough upstream will continue to advance towards the region and
the snow showers will spread across the higher terrain as it does on
Wednesday. Some of these showers will make it into the valleys and
adjacent plains. It will be warm enough that a majority of this
should be in the form of rain, or perhaps only mixed with snow,
given the downsloping and adiabatically warming wind. Once things
begin to diabatically cool down into the lower levels, it will
eventually change over to snow in the San Luis Valley overnight on
Wednesday. Downsloping winds will continue over the plains for the
day on Wednesday and create very warm temperatures, with some
locations potentially reaching 80F or above. This will help to bring
down relative humidity, and in combination with the wind, there
could be some spotty areas of near critical fire weather conditions.
As of now, since the origin of this storm is from the Pacific Ocean,
it does appear to be modified enough to keep relative humidity
values just above the threshold.

This major shortwave trough continues to become better resolved by
all of the deterministic models. The low will close off at the
surface as the upper level trough ejects over the plains, which will
allow a cold frontal passage from the north to sweep across the
plains early morning on Thursday and significantly drop
temperatures, with highs being below average. Chances of rain will
continue to spread into the plains during the early morning hours
and then begin to change over to snow by midday. Isentropic accent
will help to provide a better chance of snow by later in the day,
and some upsloping could help to produce higher snowfalls for the
southern I-25 corridor going into the late evening hours and into
early Friday morning. Winds will also become very strong and gusty
over the plains due to a tightening of the pressure gradient. As the
low continues to propagate further eastward, this gradient will
loosen with winds decreasing into the early morning hours on Friday.

Wrap around moisture will provide a chance of snow for portions of
the plains through Thursday night. Most guidance displays the
majority of the precip winding down over the plains by later in the
morning of Friday, while some snow showers will remain over the
higher elevations through the afternoon. It will and even slightly
cooler on Friday as the north to northwesterly winds remain in
place. It is going to be a relatively shallow airmass, therefore the
colder air will not make it past the Sangres, and it is possible
that the San Luis Valley will be slightly warmer than a majority of
the plains.

Saturday through Monday...

Ensembles continue to display an active weather pattern with a
series of shortwaves moving over the region during this moment in
the forecast period. This will continue to bring chances of snow and
keep things relatively on the cooler side for the weekend and a
reinforcement of colder air on Sunday as another front moves
through, followed by only a slight rebound in temperatures early
next week, although still remaining below the seasonal average for
this time of year. It is important to keep in mind that this is
still far out in the forecast, and it is prone to change.  -Stewey

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1126 PM MDT Mon Mar 13 2023

VFR conditions are near certain during the next 24 hours at all 3
taf sites, KPUB, KALS and KCOS. Winds will be quite light and
diurnally driven.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Wednesday morning through late Thursday
night for COZ068.

&&

SHORT TERM...MOORE
LONG TERM...STEWARD
AVIATION...HODANISH
Hazardous weather outlook, Mar 13, 4:06 AM MDT, 23 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
406 AM MDT Mon Mar 13 2023

COZ058>089-093>099-141015-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
406 AM MDT Mon Mar 13 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered snow showers are expected across the mountains
today, with isolated to scattered rain showers across the valleys.
Visibility under these showers may become reduced, and roads could
become slick under any snow showers along higher elevation roads.
Along with that, gusty winds and thunder can not be ruled out with
any stronger showers that develop this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Moderate to heavy mountain snows will be possible Wednesday into
Thursday, with rain and snow possible across the southeast plains
on Thursday. The heaviest snow is expected to impact the eastern
San Juan mountains where around a foot or more of accumulation
will be possible. Although still prone to change, lighter
accumulations of up to 6 inches with locally higher amounts will
be possible across the remainder of mountains through Thursday.
The southeast plains will see a rain and snow mix on Thursday with
some light accumulations possible on grassy surfaces if the storm
remains on track.

Snow will increase again over the mountains next weekend with
another round of moderate snow possible along the Continental
Divide by Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over the mountains.

SIMCOE/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 3:49 AM MDTWinter Storm WarningPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 6 more71 hr
Mar 14, 3:49 AM MDTWinter Weather AdvisoryPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more71 hr

Nearby

Winter Storm Watches in Colorado, 2023Every winter storm watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.